Skip to main content Accessibility help

On weak and strong interpolation in algebraic logics

  • Gábor Sági (a1) and Saharon Shelah (a2)


We show that there is a restriction, or modification of the finite-variable fragments of First Order Logic in which a weak form of Craig's Interpolation Theorem holds but a strong form of this theorem does not hold. Translating these results into Algebraic Logic we obtain a finitely axiomatizable subvariety of finite dimensional Representable Cylindric Algebras that has the Strong Amalgamation Property but does not have the Superamalgamation Property. This settles a conjecture of Pigozzi [12].



Hide All
[1]Andréka, H., Németi, I., and Sain, I., Algebraic logic, Handbook of philosophical logic (Gabbay, D. M. and Guenthner, F., editors), Kluwer Academic Publishers, 2nd ed., 2001.
[2]Baker, K., Finite equational bases for finite algebras in a congruence-distrubutive equational class, Advances in Mathematics, vol. 24 (1977), pp. 204243.
[3]Burris, S. and Sankappanavar, H. P., A course in universal algebra, Springer Verlag, New York, 1981.
[4]Chang, C. C. and Keisler, H. J., Model theory, North-Holland, Amsterdam, 1973.
[5]Comer, , Classes without the amalgamation property, Pacific Journal of Mathematics, vol. 28 (1969), pp. 309318.
[6]Henkin, L., Monk, J. D., and Tarski, A., Cylindric algebras. Part 1, North-Holland, Amsterdam, 1971.
[7]Henkin, L., Monk, J. D., and Tarski, A., Cylindric algebras. Part 2, North-Holland, Amsterdam, 1985.
[8]Hodges, W., Model theory, Cambridge University Press, 1997.
[9]Kiss, E. W., Márki, L., Prőhle, P., and Tholen, W., Categorical algebraic properties. A compendium on amalgamation, congruence extension, epimorphisms, residual smallness and injectivity, Studia Scientiarum Mathematicarum Hungarica, vol. 18 (1983), pp. 79141.
[10]Maksimova, L., Beth's property, interpolation and amalgamation in varieties of modal algebras, Doklady Akademii Nauk SSSR, vol. 319 (1991), no. 6, pp. 13091312, Russian.
[11]Németi, I., Beth definability property is equivalent with surjectiveness ofepis in general algebraic logic, Technical report, Mathematical Institute of Hungarian Academy of Sciences, Budapest, 1983.
[12]Pigozzi, D., Amalgamation, congruence extension and interpolation properties in algebras, Algebra Universalis, vol. 1 (1972), no. 3, pp. 269349.
[13]Shelah, S., Classification theory, North-Holland, Amsterdam, 1990.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed